Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Houston/Galveston, TX

March 26, 2009Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 26, 2009, 1:36 PM CDT for Jackson County, Wharton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2009, 1:36 PM CDT (18:36 UTC)
Expired
Mar 26, 2009, 2:15 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 112 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1677 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS54 KHGX 261900
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
100 PM CDT THU MAR 26 2009

TXC239-261909-
/O.CAN.KHGX.SV.W.0021.000000T0000Z-090326T1915Z/
JACKSON TX-
100 PM CDT THU MAR 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY IS CANCELLED...
THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED
OR MOVED OUT OF THE AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2935 9645 2942 9635 2953 9629 2963 9618
      2956 9606 2949 9605 2948 9607 2944 9604
      2939 9598 2937 9597 2919 9631
TIME...MOT...LOC 1859Z 235DEG 22KT 2944 9612

$$

TXC481-261915-
/O.CON.KHGX.SV.W.0021.000000T0000Z-090326T1915Z/
WHARTON TX-
100 PM CDT THU MAR 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WHARTON COUNTY...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
STORM WAS LOCATED BETWEEN HUNGERFORD AND EGYPT...OR 8 MILES NORTH 
OF WHARTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE
  NOT LIMITED TO EGYPT AND EAST BERNARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER...
NOW

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2935 9645 2942 9635 2953 9629 2963 9618
      2956 9606 2949 9605 2948 9607 2944 9604
      2939 9598 2937 9597 2919 9631
TIME...MOT...LOC 1859Z 235DEG 22KT 2944 9612

$$
1 follow-up statement
000 
WUUS54 KHGX 261836
SVRHGX
TXC239-481-261915-
/O.NEW.KHGX.SV.W.0021.090326T1836Z-090326T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
136 PM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTHEAST TEXAS...
  WHARTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 215 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF WHARTON...OR 10 MILES NORTH 
  OF EL CAMPO...AND MOVING NORTHEAST AT 25 MPH. A SECOND STORM THAT 
  MAY BECOME SEVERE IS LOCATED 5 MILES NORTHWEST OF LOUISE. 

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO EAST BERNARD AND EGYPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM CDT FOR THE
WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2918 9669 2942 9635 2953 9629 2963 9618
      2956 9606 2952 9606 2949 9605 2948 9607
      2944 9604 2939 9597 2937 9597 2905 9656
TIME...MOT...LOC 1834Z 235DEG 22KT 2935 9626

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:31 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 26, 11:31 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1131 AM CDT THU MAR 26 2009

.AVIATION...
AREA OF CONVECTION OVER CENTRAL TEXAS APPROACHING OUR WEST CENTRAL
ZONES. CELLS AHEAD OF CLUSTER APPEARS TO BE MUCH WEAKER THAN FARTHER
WEST. OUR CWFA NOW COVERED WITH LOW CLOUDS WITH CEILINGS FROM LIFR
TO MVFR WITH THE LOWER CEILINGS NORTH OF BOUNDARY. FRONTAL
BOUNDARY APPEARS TO BE PUSHING NORTH AND LATE MORNING WAS LOCATED
FROM NEAR HOUSTON EXTENDING TO JUST NORTH OF VICTORIA. WE SHALL CONTINUE
WITH TEMPO +TSRA FOR TAF SITES THIS AFTERNOON IN LIGHT OF STEEP LAPSE
RATES AND APPROACHING UPPER LEVEL IMPULSE. CEILINGS SHOULD GRADUALLY
LIFT DURING AFTERNOON HOURS WITH WINDS BECOMING MORE SOUTHEAST.
37

&&

.PREV DISCUSSION... /ISSUED 948 AM CDT THU MAR 26 2009/

UPDATE...
CURRENT FORECAST PACKAGE LOOKS TO BE ON TRACK AND ONLY MINOR
CHANGES TO THE WIND GRIDS EXPECTED FOR THE MARINE ZONES.
APPROACHING S/W PASSING SOUTH OF THE BIG BEND THIS MORNING AND
CONVECTION IS ALREADY ONGOING TO OUR WEST. EXPECT THAT SHOWERS AND
THUNDERSTORMS SHOULD BEGIN TO DEVELOP ACROSS SOUTHEAST TEXAS THIS
AFTERNOON WITH SOME STRONG TO SEVERE STORMS EXPECTED.

PREV DISCUSSION... /ISSUED 614 AM CDT THU MAR 26 2009/

AVIATION...
IFR AND MVFR CIGS PREVAILING ACROSS MOST OF THE AREA AND SHOULD
PERSIST THRU MID TO LATE MORNING BEFORE LIFTING INTO VFR
TERRITORY. WILL PROBABLY SEE SOME SCT TSTMS DEVELOP DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS ONCE TEMPS APPROACH THE 80
DEGREE MARK. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE. THOUGH THEY WILL BE POSSIBLE ACROSS ALL OF SE TX...IT
APPEARS THE BEST CHANCE OF THIS OCCURRING (AND MORE PRECIP
COVERAGE) WILL BE ALONG THE I-10 CORRIDOR SOUTHWARD WHERE BETTER
MOISTURE WILL RESIDE. PRECIP WILL COME TO AN END BY MID EVNG WITH
MVFR STRATUS GRADUALLY FILLING IN OVERNIGHT. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  62  81  40  61 /  50  20  30  10   0
HOUSTON (IAH)              80  67  81  43  61 /  70  50  40  20   0
GALVESTON (GLS)            76  69  78  49  62 /  60  60  30  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 6:51 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
651 AM CDT THU MAR 26 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
651 AM CDT THU MAR 26 2009

...THERE IS THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
SOUTHEASTERN TEXAS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND THIS EVENING

ANOTHER WESTERN UPPER LEVEL DISTURBANCE IS EXPECTED TO CROSS
EASTERN TEXAS THIS AFTERNOON. THIS SHORT WAVE WILL BE MOVING OVER
A NEAR-STATIONARY...OR WARM...FRONTAL BOUNDARY WITHIN A MOIST AND
UNSTABLE ENVIRONMENT. THIS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. THE AIR MASS IS FORECAST TO BECOME MORE UNSTABLE
THAN YESTERDAY...OR NOT BE AS CAPPED AS IT HAS BEEN IN PREVIOUS
DAYS. THE COMBINATION OF THIS STRONG INSTABILITY AND MODERATE LOW
LEVEL WIND SHEAR WILL FAVOR THE POTENTIAL FOR ISOLATED SUPER
CELLS...OR BOW ECHO SEGMENTS...THAT WILL ULTIMATELY PRODUCE LARGE
HAIL TO SIZE OF QUARTERS ALONG WITH DAMAGING WINDS IN EXCESS OF 60
MPH. STORM OUTFLOW BOUNDARIES MAY INTERSECT AND PRODUCE ISOLATED
TORNADOES...OR FURTHER ENHANCE DOWNSTREAM STORM DEVELOPMENT.

.DAY TWO...FRIDAY

A STRONG COLD FRONT WILL RAPIDLY TRAVEL ACROSS SOUTHEASTERN TEXAS
THROUGH THE AFTERNOON HOURS...REACHING THE COAST AROUND SUNSET.
THERE IS A SMALL WINDOW OF OPPORTUNITY DURING THE LATE AFTERNOON
FOR THE QUICK DEVELOPMENT OF A FEW SEVERE STORMS RIGHT ALONG...OR
AHEAD OF...THE MAIN FRONTAL BOUNDARY.

.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND FRIDAY AFTERNOON.

In the hours before

Local storm report, Mar 26, 10:25 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT THU MAR 26 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FUNNEL CLOUD     8 SSE HUNTSVILLE        30.65N  95.52W
03/25/2009                   WALKER             TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED TO LAW ENFORCEMENT BY PUBLIC NEAR
            HUNTSVILLE STATE PARK AT 754 PM. PARK EMPLOYEES AND
            LAW ENFORCEMENT INDICATE NO DAMAGE IN OR NEAR THE PARK.

&&

REILLY/MCKINNEY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:15 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Washington30 min
Mar 25, 7:22 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity38 min
Mar 25, 7:40 PM CDTTornado WarningHGXGrimes, Montgomery, San Jacinto, Walker50 min
Mar 25, 8:10 PM CDTTornado WarningHGXHarris, Montgomery50 min
Mar 25, 8:25 PM CDTTornado WarningHGXHarris, Liberty, Montgomery, San Jacinto50 min
Mar 25, 9:05 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty40 min
Mar 25, 10:01 PM CDTSpecial Marine WarningHGX59 min
Mar 26, 1:54 PM CDTSevere Thunderstorm WarningHGXFort Bend51 min
Mar 26, 2:34 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris116 min
Mar 26, 3:11 PM CDTSevere Thunderstorm WarningHGXHarris49 min
Mar 26, 3:38 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery112 min
Mar 26, 4:19 PM CDTSpecial Marine WarningHGX86 min
Mar 26, 4:30 PM CDTSpecial Marine WarningHGX60 min
Mar 26, 5:08 PM CDTSpecial Marine WarningHGX52 min
Mar 26, 5:44 PM CDTSpecial Marine WarningHGX91 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.